doi: 10.3934/jimo.2019007

Effect of information on the strategic behavior of customers in a discrete-time bulk service queue

1. 

School of Mathematical Sciences, National Institute of Science Education and Research, Bhubaneswar, India

2. 

School of Computer Applications, Kalinga Institute of Industrial Technology, Bhubaneswar, India

Received  February 2018 Revised  October 2018 Published  March 2019

We consider the equilibrium and socially optimal behavior of strategic customers in a discrete-time queue with bulk service. The service batch size varies from a single customer to a maximum of 'b' customers. We study the equilibrium and socially optimal balking strategies under two information policies: observable and unobservable. In the former policy, a service provider discloses the queue length information to arriving customers and conceals it in the latter policy. The effect of service batch size and other queueing parameters on the equilibrium strategies under both information policies are compared and illustrated with numerical experiments.

Citation: Gopinath Panda, Veena Goswami. Effect of information on the strategic behavior of customers in a discrete-time bulk service queue. Journal of Industrial & Management Optimization, doi: 10.3934/jimo.2019007
References:
[1]

O. Boudali and A. Economou, Optimal and equilibrium balking strategies in the single server Markovian queue with catastrophes, European Journal of Operational Research, 218 (2012), 708-715. doi: 10.1016/j.ejor.2011.11.043. Google Scholar

[2]

O. Bountali and A. Economou, Equilibrium joining strategies in batch service queueing systems, European Journal of Operational Research, 260 (2017), 1142-1151. doi: 10.1016/j.ejor.2017.01.024. Google Scholar

[3]

A. Burnetas and A. Economou, Equilibrium customer strategies in a single server Markovian queue with setup times, Queueing Systems, 56 (2007), 213-228. doi: 10.1007/s11134-007-9036-7. Google Scholar

[4]

A. EconomouA. Gómez-Corral and S. Kanta, Optimal balking strategies in single-server queues with general service and vacation times, Performance Evaluation, 68 (2011), 967-982. doi: 10.1016/j.peva.2011.07.001. Google Scholar

[5]

A. Economou and S. Kanta, Equilibrium balking strategies in the observable single-server queue with breakdowns and repairs, Operations Research Letters, 36 (2008), 696-699. doi: 10.1016/j.orl.2008.06.006. Google Scholar

[6]

N. M. Edelson and D. K. Hilderbrand, Congestion Tolls for Poisson Queuing Processes, Econometrica, 43 (1975), 81-92. doi: 10.2307/1913415. Google Scholar

[7]

S. Gao and J. Wang, Equilibrium balking strategies in the observable Geo/Geo/1 queue with delayed multiple vacations, RAIRO-Operations Research, 50 (2016), 119-129. doi: 10.1051/ro/2015019. Google Scholar

[8]

V. Goswami and G. Panda, Optimal information policy in discrete-time queues with strategic customers, Journal of Industrial & Management Optimization, 15 (2019), 689-703. doi: 10.3934/jimo.2018065. Google Scholar

[9] R. Hassin, Rational Queueing, CRC press, 2016. doi: 10.1201/b20014. Google Scholar
[10]

R. Hassin and M. Haviv, To Queue or Not to Queue: Equilibrium Behavior in Queueing Systems, Springer Science & Business Media, 2003. doi: 10.1007/978-1-4615-0359-0. Google Scholar

[11]

J. J. Hunter, Mathematical Techniques of Applied Probability: Discrete Time Models: Basic Theory, vol. 1, Academic Press, 1983. Google Scholar

[12]

Y. Kerner, Equilibrium joining probabilities for an M/G/1 queue, Games and Economic Behavior, 71 (2011), 521-526. doi: 10.1016/j.geb.2010.06.002. Google Scholar

[13]

J. Liu and J. Wang, Strategic joining rules in a single server Markovian queue with Bernoulli vacation, Operational Research, 17 (2017), 413-434. doi: 10.1007/s12351-016-0231-3. Google Scholar

[14]

Z. LiuY. Ma and Z. G. Zhang, Equilibrium mixed strategies in a discrete-time markovian queue under multiple and single vacation policies, Quality Technology & Quantitative Management, 12 (2015), 369-382. doi: 10.1080/16843703.2015.11673387. Google Scholar

[15]

Y. MaW.-q. Liu and J.-h. Li, Equilibrium balking behavior in the Geo/Geo/1 queueing system with multiple vacations, Applied Mathematical Modelling, 37 (2013), 3861-3878. doi: 10.1016/j.apm.2012.08.017. Google Scholar

[16]

Y. Ma and Z. Liu, Pricing Analysis in Geo/Geo/1 Queueing System, Mathematical Problems in Engineering, 2015 (2015), Art. ID 181653, 5 pp. doi: 10.1155/2015/181653. Google Scholar

[17] J. Medhi, Stochastic Models in Queueing Theory, Academic Press, 2003. Google Scholar
[18]

P. Naor, The regulation of queue size by levying tolls, Econometrica, 37 (1969), 15-24. doi: 10.2307/1909200. Google Scholar

[19]

G. Panda, V. Goswami and A. D. Banik, Equilibrium and socially optimal balking strategies in Markovian queues with vacations and sequential abandonment, Asia-Pacific Journal of Operational Research, 33 (2016), 1650036, 34pp. doi: 10.1142/S0217595916500366. Google Scholar

[20]

G. PandaV. Goswami and A. D. Banik, Equilibrium behaviour and social optimization in Markovian queues with impatient customers and variant of working vacations, RAIRO-Operations Research, 51 (2017), 685-707. Google Scholar

[21]

G. PandaV. GoswamiA. D. Banik and D. Guha, Equilibrium balking strategies in renewal input queue with Bernoulli-schedule controlled vacation and vacation interruption, Journal of Industrial and Management Optimization, 12 (2016), 851-878. doi: 10.3934/jimo.2016.12.851. Google Scholar

[22]

W. Sun and S. Li, Equilibrium and optimal behavior of customers in Markovian queues with multiple working vacations, TOP, 22 (2014), 694-715. doi: 10.1007/s11750-013-0288-6. Google Scholar

[23]

F. Wang, J. Wang and F. Zhang, Equilibrium customer strategies in the Geo/Geo/1 queue with single working vacation, Discrete Dynamics in Nature and Society, 2014 (2014), Art. ID 309489, 9 pp. doi: 10.1155/2014/309489. Google Scholar

[24] M. E. Woodward, Communication and Computer Networks: Modelling with discrete-time queues, IEEE Computer Soc. Press, 1994. Google Scholar
[25]

T. YangJ. Wang and F. Zhang, Equilibrium Balking Strategies in the Geo/Geo/1 Queues with Server Breakdowns and Repairs, Quality Technology & Quantitative Management, 11 (2014), 231-243. doi: 10.1080/16843703.2014.11673341. Google Scholar

[26]

F. ZhangJ. Wang and B. Liu, On the optimal and equilibrium retrial rates in an unreliable retrial queue with vacations, Journal of Industrial and Management Optimization, 8 (2012), 861-875. doi: 10.3934/jimo.2012.8.861. Google Scholar

[27]

F. ZhangJ. Wang and B. Liu, Equilibrium joining probabilities in observable queues with general service and setup times, Journal of Industrial and Management Optimization, 9 (2013), 901-917. doi: 10.3934/jimo.2013.9.901. Google Scholar

show all references

References:
[1]

O. Boudali and A. Economou, Optimal and equilibrium balking strategies in the single server Markovian queue with catastrophes, European Journal of Operational Research, 218 (2012), 708-715. doi: 10.1016/j.ejor.2011.11.043. Google Scholar

[2]

O. Bountali and A. Economou, Equilibrium joining strategies in batch service queueing systems, European Journal of Operational Research, 260 (2017), 1142-1151. doi: 10.1016/j.ejor.2017.01.024. Google Scholar

[3]

A. Burnetas and A. Economou, Equilibrium customer strategies in a single server Markovian queue with setup times, Queueing Systems, 56 (2007), 213-228. doi: 10.1007/s11134-007-9036-7. Google Scholar

[4]

A. EconomouA. Gómez-Corral and S. Kanta, Optimal balking strategies in single-server queues with general service and vacation times, Performance Evaluation, 68 (2011), 967-982. doi: 10.1016/j.peva.2011.07.001. Google Scholar

[5]

A. Economou and S. Kanta, Equilibrium balking strategies in the observable single-server queue with breakdowns and repairs, Operations Research Letters, 36 (2008), 696-699. doi: 10.1016/j.orl.2008.06.006. Google Scholar

[6]

N. M. Edelson and D. K. Hilderbrand, Congestion Tolls for Poisson Queuing Processes, Econometrica, 43 (1975), 81-92. doi: 10.2307/1913415. Google Scholar

[7]

S. Gao and J. Wang, Equilibrium balking strategies in the observable Geo/Geo/1 queue with delayed multiple vacations, RAIRO-Operations Research, 50 (2016), 119-129. doi: 10.1051/ro/2015019. Google Scholar

[8]

V. Goswami and G. Panda, Optimal information policy in discrete-time queues with strategic customers, Journal of Industrial & Management Optimization, 15 (2019), 689-703. doi: 10.3934/jimo.2018065. Google Scholar

[9] R. Hassin, Rational Queueing, CRC press, 2016. doi: 10.1201/b20014. Google Scholar
[10]

R. Hassin and M. Haviv, To Queue or Not to Queue: Equilibrium Behavior in Queueing Systems, Springer Science & Business Media, 2003. doi: 10.1007/978-1-4615-0359-0. Google Scholar

[11]

J. J. Hunter, Mathematical Techniques of Applied Probability: Discrete Time Models: Basic Theory, vol. 1, Academic Press, 1983. Google Scholar

[12]

Y. Kerner, Equilibrium joining probabilities for an M/G/1 queue, Games and Economic Behavior, 71 (2011), 521-526. doi: 10.1016/j.geb.2010.06.002. Google Scholar

[13]

J. Liu and J. Wang, Strategic joining rules in a single server Markovian queue with Bernoulli vacation, Operational Research, 17 (2017), 413-434. doi: 10.1007/s12351-016-0231-3. Google Scholar

[14]

Z. LiuY. Ma and Z. G. Zhang, Equilibrium mixed strategies in a discrete-time markovian queue under multiple and single vacation policies, Quality Technology & Quantitative Management, 12 (2015), 369-382. doi: 10.1080/16843703.2015.11673387. Google Scholar

[15]

Y. MaW.-q. Liu and J.-h. Li, Equilibrium balking behavior in the Geo/Geo/1 queueing system with multiple vacations, Applied Mathematical Modelling, 37 (2013), 3861-3878. doi: 10.1016/j.apm.2012.08.017. Google Scholar

[16]

Y. Ma and Z. Liu, Pricing Analysis in Geo/Geo/1 Queueing System, Mathematical Problems in Engineering, 2015 (2015), Art. ID 181653, 5 pp. doi: 10.1155/2015/181653. Google Scholar

[17] J. Medhi, Stochastic Models in Queueing Theory, Academic Press, 2003. Google Scholar
[18]

P. Naor, The regulation of queue size by levying tolls, Econometrica, 37 (1969), 15-24. doi: 10.2307/1909200. Google Scholar

[19]

G. Panda, V. Goswami and A. D. Banik, Equilibrium and socially optimal balking strategies in Markovian queues with vacations and sequential abandonment, Asia-Pacific Journal of Operational Research, 33 (2016), 1650036, 34pp. doi: 10.1142/S0217595916500366. Google Scholar

[20]

G. PandaV. Goswami and A. D. Banik, Equilibrium behaviour and social optimization in Markovian queues with impatient customers and variant of working vacations, RAIRO-Operations Research, 51 (2017), 685-707. Google Scholar

[21]

G. PandaV. GoswamiA. D. Banik and D. Guha, Equilibrium balking strategies in renewal input queue with Bernoulli-schedule controlled vacation and vacation interruption, Journal of Industrial and Management Optimization, 12 (2016), 851-878. doi: 10.3934/jimo.2016.12.851. Google Scholar

[22]

W. Sun and S. Li, Equilibrium and optimal behavior of customers in Markovian queues with multiple working vacations, TOP, 22 (2014), 694-715. doi: 10.1007/s11750-013-0288-6. Google Scholar

[23]

F. Wang, J. Wang and F. Zhang, Equilibrium customer strategies in the Geo/Geo/1 queue with single working vacation, Discrete Dynamics in Nature and Society, 2014 (2014), Art. ID 309489, 9 pp. doi: 10.1155/2014/309489. Google Scholar

[24] M. E. Woodward, Communication and Computer Networks: Modelling with discrete-time queues, IEEE Computer Soc. Press, 1994. Google Scholar
[25]

T. YangJ. Wang and F. Zhang, Equilibrium Balking Strategies in the Geo/Geo/1 Queues with Server Breakdowns and Repairs, Quality Technology & Quantitative Management, 11 (2014), 231-243. doi: 10.1080/16843703.2014.11673341. Google Scholar

[26]

F. ZhangJ. Wang and B. Liu, On the optimal and equilibrium retrial rates in an unreliable retrial queue with vacations, Journal of Industrial and Management Optimization, 8 (2012), 861-875. doi: 10.3934/jimo.2012.8.861. Google Scholar

[27]

F. ZhangJ. Wang and B. Liu, Equilibrium joining probabilities in observable queues with general service and setup times, Journal of Industrial and Management Optimization, 9 (2013), 901-917. doi: 10.3934/jimo.2013.9.901. Google Scholar

Figure 1.  Various time epochs in a late-arrival system with delayed access (LAS-DA)
Figure 2.  State transition diagram for the original model with maximum batch size $ b $
Figure 3.  State transition diagram for an observable batch service queueing model with maximum batch size $ b $
Figure 4.  State transition diagram for the unobservable batch service queueing model with maximum batch size $ b $
Figure 6.  Effect of customer arrivals on the benefit function under different information policies with parameters $\mu = 0.15, b = 10, R = 30, C = 1$
Figure 7.  Effect of service rate on the benefit function under different information policies with parameters $\lambda = 0.75, b = 10, R = 30, C = 1$
Figure 8.  Equilibrium strategy vs batch size under observable policy for $\lambda = 0.2, \mu = 0.3, R = 10, C = 1$
Figure 9.  Equilibrium strategy vs batch size under unobservable policy for $\lambda = 0.2, \mu = 0.3, R = 5, C = 1$
Figure 10.  Effect of batch size on the benefit function under different information policies with parameters $\lambda = 0.75, \mu = 0.25, R = 30, C = 1$
Figure 11.  Dependence of performance measures on customer arrivals under the observable policy with parameters $ \mu = 0.15, b = 10, R = 30, C = 1$
Figure 12.  Comparison of average system lengths with respect to $b$ for $\lambda = 0.75, \mu = 0.25, R = 30, C = 1$
Figure 13.  Comparison of average system lengths with respect to $\lambda$ for $b = 10, \mu = 0.15, R = 30, C = 1$
[1]

Veena Goswami, Gopinath Panda. Optimal information policy in discrete-time queues with strategic customers. Journal of Industrial & Management Optimization, 2019, 15 (2) : 689-703. doi: 10.3934/jimo.2018065

[2]

Michiel De Muynck, Herwig Bruneel, Sabine Wittevrongel. Analysis of a discrete-time queue with general service demands and phase-type service capacities. Journal of Industrial & Management Optimization, 2017, 13 (4) : 1901-1926. doi: 10.3934/jimo.2017024

[3]

Bart Feyaerts, Stijn De Vuyst, Herwig Bruneel, Sabine Wittevrongel. The impact of the $NT$-policy on the behaviour of a discrete-time queue with general service times. Journal of Industrial & Management Optimization, 2014, 10 (1) : 131-149. doi: 10.3934/jimo.2014.10.131

[4]

Biao Xu, Xiuli Xu, Zhong Yao. Equilibrium and optimal balking strategies for low-priority customers in the M/G/1 queue with two classes of customers and preemptive priority. Journal of Industrial & Management Optimization, 2019, 15 (4) : 1599-1615. doi: 10.3934/jimo.2018113

[5]

Bara Kim, Jeongsim Kim. Explicit solution for the stationary distribution of a discrete-time finite buffer queue. Journal of Industrial & Management Optimization, 2016, 12 (3) : 1121-1133. doi: 10.3934/jimo.2016.12.1121

[6]

Yung Chung Wang, Jenn Shing Wang, Fu Hsiang Tsai. Analysis of discrete-time space priority queue with fuzzy threshold. Journal of Industrial & Management Optimization, 2009, 5 (3) : 467-479. doi: 10.3934/jimo.2009.5.467

[7]

Shaojun Lan, Yinghui Tang, Miaomiao Yu. System capacity optimization design and optimal threshold $N^{*}$ for a $GEO/G/1$ discrete-time queue with single server vacation and under the control of Min($N, V$)-policy. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1435-1464. doi: 10.3934/jimo.2016.12.1435

[8]

Sheng Zhu, Jinting Wang. Strategic behavior and optimal strategies in an M/G/1 queue with Bernoulli vacations. Journal of Industrial & Management Optimization, 2018, 14 (4) : 1297-1322. doi: 10.3934/jimo.2018008

[9]

Shan Gao, Jinting Wang. On a discrete-time GI$^X$/Geo/1/N-G queue with randomized working vacations and at most $J$ vacations. Journal of Industrial & Management Optimization, 2015, 11 (3) : 779-806. doi: 10.3934/jimo.2015.11.779

[10]

Pradeep Dubey, Rahul Garg, Bernard De Meyer. Competing for customers in a social network. Journal of Dynamics & Games, 2014, 1 (3) : 377-409. doi: 10.3934/jdg.2014.1.377

[11]

Zsolt Saffer, Wuyi Yue. A dual tandem queueing system with GI service time at the first queue. Journal of Industrial & Management Optimization, 2014, 10 (1) : 167-192. doi: 10.3934/jimo.2014.10.167

[12]

Hideaki Takagi. Times until service completion and abandonment in an M/M/$ m$ preemptive-resume LCFS queue with impatient customers. Journal of Industrial & Management Optimization, 2018, 14 (4) : 1701-1726. doi: 10.3934/jimo.2018028

[13]

Shaojun Lan, Yinghui Tang. Performance analysis of a discrete-time $ Geo/G/1$ retrial queue with non-preemptive priority, working vacations and vacation interruption. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1421-1446. doi: 10.3934/jimo.2018102

[14]

Pikkala Vijaya Laxmi, Singuluri Indira, Kanithi Jyothsna. Ant colony optimization for optimum service times in a Bernoulli schedule vacation interruption queue with balking and reneging. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1199-1214. doi: 10.3934/jimo.2016.12.1199

[15]

Gopinath Panda, Veena Goswami, Abhijit Datta Banik, Dibyajyoti Guha. Equilibrium balking strategies in renewal input queue with Bernoulli-schedule controlled vacation and vacation interruption. Journal of Industrial & Management Optimization, 2016, 12 (3) : 851-878. doi: 10.3934/jimo.2016.12.851

[16]

Xuemei Zhang, Malin Song, Guangdong Liu. Service product pricing strategies based on time-sensitive customer choice behavior. Journal of Industrial & Management Optimization, 2017, 13 (1) : 297-312. doi: 10.3934/jimo.2016018

[17]

Lih-Ing W. Roeger, Razvan Gelca. Dynamically consistent discrete-time Lotka-Volterra competition models. Conference Publications, 2009, 2009 (Special) : 650-658. doi: 10.3934/proc.2009.2009.650

[18]

Ciprian Preda. Discrete-time theorems for the dichotomy of one-parameter semigroups. Communications on Pure & Applied Analysis, 2008, 7 (2) : 457-463. doi: 10.3934/cpaa.2008.7.457

[19]

Lih-Ing W. Roeger. Dynamically consistent discrete-time SI and SIS epidemic models. Conference Publications, 2013, 2013 (special) : 653-662. doi: 10.3934/proc.2013.2013.653

[20]

H. L. Smith, X. Q. Zhao. Competitive exclusion in a discrete-time, size-structured chemostat model. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 183-191. doi: 10.3934/dcdsb.2001.1.183

2018 Impact Factor: 1.025

Metrics

  • PDF downloads (20)
  • HTML views (319)
  • Cited by (0)

Other articles
by authors

[Back to Top]